Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Mar 3, 2009, 3:55 AM CST for 39 counties in Alabama. It took effect at Mar 3, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2009, 3:55 AM CST (09:55 UTC)
- In effect from
- Mar 3, 2009, 11:00 AM CST
- Expired
- Mar 3, 2009, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 030955 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 355 AM CST TUE MAR 3 2009 ...DRY CONDITIONS EXPECTED THROUGH WEDNESDAY.. .A VERY DRY ATMOSPHERE SETTLES OVER CENTRAL ALABAMA TODAY. SURFACE DEW POINTS DROP INTO THE SINGLE DIGITS ABOVE ZERO AS THE AFTERNOON SUN WARMS TEMPERATURES INTO THE 40S AND 50S. RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 25 PERCENT BY 11AM...THEN DROP EVEN FURTHER THE REMAINDER OF THE AFTERNOON. CRITICAL FIRE WEATHER HUMIDITIES WILL LAST UP TO 7 HOURS. THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED FROM 11AM UNTIL 6PM TODAY. ALZ011>015-017>050-031800- /O.UPG.KBMX.FW.A.0008.090303T1700Z-090304T0000Z/ /O.NEW.KBMX.FW.W.0012.090303T1700Z-090304T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 355 AM CST TUE MAR 3 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
2 follow-up statements
000 WWUS84 KBMX 031157 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 557 AM CST TUE MAR 3 2009 ...DRY CONDITIONS EXPECTED THROUGH WEDNESDAY.. .A VERY DRY ATMOSPHERE SETTLES OVER CENTRAL ALABAMA TODAY. SURFACE DEW POINTS DROP INTO THE SINGLE DIGITS ABOVE ZERO AS THE AFTERNOON SUN WARMS TEMPERATURES INTO THE 40S AND 50S. RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 25 PERCENT BY 11AM...THEN DROP EVEN FURTHER THE REMAINDER OF THE AFTERNOON. CRITICAL FIRE WEATHER HUMIDITIES WILL LAST UP TO 7 HOURS. DRY CONDITIONS CONTINUE ON WEDNESDAY AFTERNOON...BUT SOME RELIEF EXPECTED WEST. THE POTENTIAL EXISTS FOR ANOTHER DAY OF RED FLAG CONDITIONS...MAINLY EAST. ALZ017>021-024>029-035>038-041>050-040000- /O.NEW.KBMX.FW.A.0009.090304T1800Z-090305T0000Z/ /O.CON.KBMX.FW.W.0012.090303T1700Z-090304T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE- RUSSELL-PIKE-BARBOUR- 557 AM CST TUE MAR 3 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT WEDNESDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ ALZ011>015-022-023-030>034-039-040-040000- /O.CON.KBMX.FW.W.0012.090303T1700Z-090304T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS- 557 AM CST TUE MAR 3 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
000 WWUS84 KBMX 040005 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 PM CST TUE MAR 3 2009 ...DRY CONDITIONS EXPECTED THROUGH WEDNESDAY.. .DRY CONDITIONS ARE EXPECTED TO CONTINUE WEDNESDAY AFTERNOON BUT SOME RELIEF EXPECTED WEST. THE POTENTIAL EXISTS FOR ANOTHER DAY OF RED FLAG CONDITIONS...MAINLY EAST. ALZ017>021-024>029-035>038-041>050-041200- /O.EXP.KBMX.FW.W.0012.000000T0000Z-090304T0000Z/ /O.CON.KBMX.FW.A.0009.090304T1800Z-090305T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE- RUSSELL-PIKE-BARBOUR- 605 PM CST TUE MAR 3 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ ALZ011>015-022-023-030>034-039-040-040115- /O.EXP.KBMX.FW.W.0012.000000T0000Z-090304T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS- 605 PM CST TUE MAR 3 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 3, 3:48 AM CST, 7 minutes earlier.
Area forecast discussion, Mar 3, 3:48 AM CST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 AM CST TUE MAR 3 2009 .DISCUSSION... TODAY THROUGH THURSDAY. SHORT TERM MODELS IN VERY GOOD AGREEMENT THIS PACKAGE. THE DEEP UPPER TROUGH EAST OF THE AREA SLOWLY DRIFTS EASTWARD AS AN UPPER RIDGE BEGINS AFFECTING CENTRAL ALABAMA. THE TASTE OF WINTER SHIFTS QUICKLY TO A SAMPLING OF SPRING. BOUNDARY LAYER WINDS WILL REMAIN NORTHERLY TODAY...COLD AIR ADVECTION...BUT QUITE A BIT WEAKER THAN YESTERDAY. EXPECT HIGHS IN THE 40S NORTH AND 50S SOUTH....AN INCREASE OF SEVERAL DEGREES FROM YESTERDAY. WATCH FOR THOSE STATIC DISCHARGES TODAY NEAR ELECTRONIC EQUIPMENT. WITH DRY ATMOSPHERE OVERHEAD TONIGHT...STILL THINK WE WILL EXPERIENCE ANOTHER AREAWIDE FREEZE WITH TEMPS FROM 20 TO 30 DEGREES. BY WEDNESDAY...THE ATMOSPHERE REALLY BEGINS MODERATING BUT WE ONLY HAVE NEUTRAL ADVECTION IN THE BOUNDARY LAYER. HIGH TEMPS JUMP TO NEAR 60 ACROSS ALL OF CENTRAL ALABAMA...A FEW DEGREES SHY OF NORMAL. A FEW LOCATIONS STILL HIT THE FREEZING MARK WEDNESDAY NIGHT...BUT MUCH MORE LIMITED TO AREAS EAST. BY THURSDAY...AIRMASS CONTINUES MODERATING WITH GOOD WARM AIR ADVECTION INITIATING. HIGHS SHOULD JUMP 10 DEGREES OR SO TO AROUND 70. DO NOT EXPECT ANYONE NEAR FREEZING THURSDAY NIGHT. ACCEPTED A MIX OF MET/MAV/MEN MOS FOR THE HIGHS AND LOWS WITH LITTLE DEVIATION NOTED. CLOUDS WILL BE LIMITED TO THE MID AND UPPER LEVEL VARIETY THROUGH THE PERIOD...WITH A FEW LOWER CLOUDS POSSIBLE BY PERIODS END WEST. FRIDAY THROUGH TUESDAY. THE LATEST RUN OF THE ECMWF HAS REALLY SHIFTED GEARS COMPARED TO YESTERDAYS RUN. IT NOW IS IN MUCH BETTER AGREEMENT WITH THE GFS AND THE GFS ENSEMBLE...AND ACTUALLY HAS THE RIDGE STRONGER AND BECOMING EVEN MORE STUBBORN. THE GFS IS STILL GOING WITH THE IDEA THAT SEVERAL SYSTEMS ENTERING FROM THE EASTERN PACIFIC WILL WEAKEN OR BUMP THE RIDGE EASTWARD WITH TIME. OVERALL CONFIDENCE IS INCREASING THAT PUSHING POPS FARTHER BACK IN TIME IS THE RIGHT WAY TO GO. ADDITIONALLY...THIS SOLIDIFIES THE WARMER TEMPS...WITH AT LEAST 70S EXPECTED AREAWIDE FRIDAY AND BEYOND. ANY FRONT THAT APPROACHES FROM THE NORTH SHOULD BE AT LEAST PARTIALLY BLOCKED BY THE UPPER RIDGE. KEPT SOME SMALL POPS SUNDAY AND BEYOND AS MOISTURE INCREASES ...BUT CONFIDENCE ON POPS IS LOW. 75/LINHARES && .AVIATION... 06Z TAF DISCUSSION. NO AVIATION CONCERNS ARE EXPECTED OVER THE NEXT 24 HOURS. 10/ARM && .FIRE WEATHER... VERY DRY ATMOSPHERE SETTLES OVER CENTRAL ALABAMA TODAY. SURFACE DEW POINTS DROP INTO THE SINGLE DIGITS ABOVE ZERO AS THE AFTERNOON SUN WARMS TEMPERATURES INTO THE 40S AND 50S. RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 25 PERCENT BY 11AM...THEN DROP EVEN FURTHER THE REMAINDER OF THE AFTERNOON. CRITICAL FIRE WEATHER HUMIDITIES WILL LAST UP TO 7 HOURS. THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED FROM 11AM UNTIL 6PM TODAY. 75/LINHARES && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 25 58 32 68 / 0 0 0 0 0 ANNISTON 48 26 59 32 70 / 0 0 0 0 0 BIRMINGHAM 48 30 60 40 70 / 0 0 0 0 0 TUSCALOOSA 52 28 62 39 72 / 0 0 0 0 0 CALERA 50 30 59 39 70 / 0 0 0 0 0 AUBURN 51 28 58 36 68 / 0 0 0 0 0 MONTGOMERY 53 29 62 37 72 / 0 0 0 0 0 TROY 53 27 61 33 72 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11AM UNTIL 6PM AREAWIDE. && 75/75/10
Hazardous weather outlook, Mar 2, 7:24 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 724 PM CST MON MAR 2 2009 ALZ011>015-017>050-040124- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 724 PM CST MON MAR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. HEAVY RAINFALL ACROSS THE AREA HAS CAUSED RISES ON MANY RIVERS. FLOOD WARNINGS HAVE BEEN ISSUED FOR THE TOMBIGBEE AND BLACK WARRIOR RIVERS...AND THE LOCUST FORK AT SAYRE. CHECK RIVER FLOOD STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MINOR FLOODING WILL CONTINUE ALONG THE TOMBIGBEE AND BLACK WARRIOR RIVERS THROUGH THURSDAY. THERE WILL BE A HIGH FIRE DANGER ON TUESDAY AND WEDNESDAY AS AFTERNOON RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT EACH AFTERNOON. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 5:57 AM CST | Fire Weather Watch | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more | 22 hr |
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.